Objective: To determine the effect of the digoxin-quinidine interaction on rate of in-hospital digitalis toxicity.
Methods: This was a prospective observational study over 9 months, set in two general medical wards. We studied consecutive patients (n = 141) who were receiving digoxin. Measurements included digitalis toxicity, defined by ECG criteria and resolution after stopping digoxin; all additional medications (including antiarrhythmics) continued. The observer was "blinded" to serum digoxin level and to concomitant drugs.
Results: Digitalis toxicity rates were as follows: digoxin alone, 4.9% (5 of 101 patients); with amiodarone or verapamil, 5.0% (1 of 20 patients); with quinidine, 50% (10 of 20 patients) (p < 0.01). No toxicity was seen at digoxin levels < 1.0 ng/ml. Toxicity at 1.0 to 2.0 ng/ml was as follows: digoxin alone, 1 of 41 patients; with quinidine, 4 of 15 patients (p = 0.014). Toxicity was similar at levels > 2.0 ng/ml: 4 of 8 patients and 7 of 11 patients, respectively. Independent relative risks and 95% confidence intervals (CI) of digitalis toxicity were as follows: serum digoxin, 9.1 (95% CI, 2.9 to 13.0); concurrent quinidine, 24.3 (95% CI, 3.4 to 124). There was a significant (p < 0.01) interaction between concurrent quinidine, serum digoxin of 1.0 to 2.0 ng/ml, and digitalis toxicity.
Conclusion: The digoxin-quinidine interaction significantly increases digitalis toxicity, even in the therapeutic range of serum digoxin levels.